Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 73, NWS Indianapolis, IN

June 11, 2009Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 11, 2009, 4:08 PM EDT for Knox County, Indiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 4:08 PM EDT (20:08 UTC)
Expired
Jun 11, 2009, 5:00 PM EDT
In force
52 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 34 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:30 PM EDTTSTM WND DMG4 Nw Decker, IN1 TREE DOWN
Jun 11, 4:30 PM EDTHAIL 0.754 Nw Decker, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 112008
SVRIND
INC083-112100-
/O.NEW.KIND.SV.W.0073.090611T2008Z-090611T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
408 PM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN SOUTHWEST INDIANA...
  THIS INCLUDES THE CITY OF VINCENNES...

* UNTIL 500 PM EDT

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF DECKER...OR 9 MILES
  SOUTHWEST OF VINCENNES...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DECKER AROUND 420 PM EDT...
  MONROE CITY AROUND 450 PM EDT...
  WHEATLAND AROUND 455 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3848 8771 3851 8768 3851 8766 3855 8768
      3860 8763 3864 8763 3868 8759 3869 8729
      3852 8727 3851 8732 3854 8737 3851 8738
      3853 8740 3853 8748 3849 8750 3850 8754
      3848 8756 3849 8758 3846 8760 3845 8764
TIME...MOT...LOC 2008Z 274DEG 18KT 3858 8761

$$

50
2 follow-up statements
000 
WWUS53 KIND 112032
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
432 PM EDT THU JUN 11 2009

INC083-112100-
/O.CON.KIND.SV.W.0073.000000T0000Z-090611T2100Z/
KNOX-
432 PM EDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN KNOX COUNTY...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR DECKER...OR 8 MILES SOUTH OF
VINCENNES...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE CITY AROUND 450 PM EDT...
  WHEATLAND AROUND 455 PM EDT...

LAT...LON 3848 8771 3851 8768 3851 8766 3855 8768
      3860 8763 3864 8763 3868 8759 3869 8729
      3852 8727 3851 8732 3854 8737 3851 8738
      3853 8740 3853 8748 3849 8750 3850 8754
      3848 8756 3849 8758 3846 8760 3845 8764
TIME...MOT...LOC 2033Z 274DEG 18KT 3856 8745

$$

KOCH
000 
WWUS53 KIND 112050
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT THU JUN 11 2009

INC083-112100-
/O.EXP.KIND.SV.W.0073.000000T0000Z-090611T2100Z/
KNOX-
450 PM EDT THU JUN 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY WILL
EXPIRE AT 500 PM EDT...

LAT...LON 3848 8771 3851 8768 3851 8766 3855 8768
      3860 8763 3864 8763 3868 8759 3869 8729
      3852 8727 3851 8732 3854 8737 3851 8738
      3853 8740 3853 8748 3849 8750 3850 8754
      3848 8756 3849 8758 3846 8760 3845 8764
TIME...MOT...LOC 2050Z 274DEG 18KT 3855 8734

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:22 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 11, 2:22 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EDT THU JUN 11 2009

.DISCUSSION...LOW PRES WAS FOUND NEAR STL EARLY THIS AFTERNOON ALONG
WITH A WARM FRONT THAT EXTENDED EAST ACRS SRN IL AND CENTRAL IN.
MOIST DEW POINTS IN THE MIDDLE 60S WERE FOUND ACRS THE AREA. S/W WAS
VISIBLE NE OF IL...AND VIS PICTURES SHOW SOME BREAKS IN THE CLOUDS
ACRS IL AND WRN INDIANA.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

WITH THE WELL DEFINED S/W TO OUR WEST...AND AS IT EXPECTED TO PUSH
ACRS CENTRAL INDIANA THIS AFTERNOON AND EARLY THIS EVENING...WL
CONTINUE AT LEAST CHC POPS ACRS THE AREA GIVEN OUR MOIST LOWER LVLS
AND FORCING ALOFT. NAM SEEMS TO HANDLE THIS FEATURE A BIT BETTER
THAN THE GFS AS IT APPEARS A BIT BETTER DEFINED. FURTHER SUPPORT
INCLUDES MAX HEATING AND INSTABILITY TO OCCUR THIS AFTERNOON WITH
CAPES NEAR 1000 J/KG AND LI/S NEAR -3. THUS WL RAISE POPS TONIGHT BY
10-20 PERCENT...BUT WITH FORCING EXPECTED TO DEPART BY 04Z-06Z WL
END PCPN CHCS BY THEN. AS FOR TEMPS...WITH PLENTY OF CLOUD LINGERING
AROUND AND MID 60 DEWPOINTS WL LEAN 1-2 DEGREES WARMER ON OVERNIGHT
LOWS THAN THE MAVMOS.

ON FRIDAY...A DIFFUSE UPPER PATTERN BEGINS TO TAKE SHAPE ACRS THE
AREA AS A WEAK AREA OF HIGH PRES BUILDS ACRS THE GRT LKS. CONVECTIVE
TEMPS ON FRIDAY ARE IN THE VERY REACHABLE LOWER 70S WITH LIMITED
CAPE AVAILABLE. ATTM CANNOT RULE OUT A STRAY SHRA OR TSRA ON FRI
AFTERNOON...BUT MOST AREAS SHUD REMAIN DRY. THUS WL GO FOR A SLIGHT
CHC POP ON FRIDAY AFTERNOON. MAVMOS HIGH TEMPS APPEAR VERY
REASONABLE AND WL STICK CLOSE.

GFS AND NAM AGREE THAT A POORLY DEFINED S/W WL PUSH TOWARD INDIANA
LATE FRIDAY NIGHT INTO SATURDAY. WL INTRODUCE A LOW CHC
POP...PARTICULARLY ACRS THE WRN PARTS OF THE FA. WITH A RELATIVELY
WARM AIR MASS STILL IN PLACE ACRS INDIANA...WL CONTINUE WITH CHC
POPS INTO SATURDAY. AGAIN WITH PLENTY OF CLOUDS AROUND ON FRIDAY
NIGHT INTO SATURDAY WL LEAN COOLER ON HIGHS AND WARMER ON LOWS THAN
MAVMOS.

GFS/NAM SUGGEST DRIER AIR ARRIVING ACRS CENTRAL INDIANA WITH GOOD
MIDDLE LEVEL SUBSIDENCE. THUS SUNDAY LOOKS LIKE A DRY DAY WITH
SLIGHTLY COOLER TEMPERATURES.

AS FOR THE EXTENDED...HIGH PRES EXPECTED TO SETTLE ARCS THE GRT LKS
AND PROVIDE A DRY EASTERLY SFC FLOW ACRS INDIANA. HOWEVER MUCH
WARMER AND MORE MOIST AIR WL BE FOUND JUST TO THE SOUTH OF INDIANA
OVR THE TN AND MISSISSIPPI RVR VALLEYS. THIS COULD LEAD TO AN
OVERRUNNING TYPE SITUATION. HOWEVER CONFIDENCE REMAINS LOW AS UPPER
SUPPORT APPEARS WEAK AND INCONSISTENT.  BY WED AND THURSDAY...AN
UPPER RIDGE WL BUILD ACRS THE RGN AND HELP TO PUSH THE LINGERING
FRONTAL BOUNDARY TO THE SOUTH ACRS INDIANA ON TUESDAY NIGHT AND INTO
WEDNESDAY. ATTM THIS APPEARS TO BE THE BEST SHOT FOR PCPN. EXPECT
WARMER TEMPS ON WED AND THURSDAY AS SFC FLOW BECOMES MORE SOUTHERLY
BEHIND THE WARM FRONT AND UNDER THE RIDGE.

.AVIATION...DISCUSSION FOR 18Z TAFS

VORT MAX CURRENTLY PUSHING EWD ACRS ERN MO INTO SWRN IL. LWR CLDS HV
SCTD OUT AHEAD OF THIS FEATURE ACRS SRN IL/SWRN IND WHERE MODERATE
DESTABILIZATION IS OCCURRING. THIS MORNING/S UA SUGGEST CONVECTIVE
TEMPS IN THIS AREA WL PROBABLY BE REACHED IN THE NEXT COUPLE OF
HRS...SO XPCTG SOME CONVECTIVE ACTVTY TO DVLP AHEAD OF VORT MAX.
MODELS INDICATE VORT MAX SHOULD BE E OF THE TAF SITES BY
112300Z...SO CONVECTIVE THREAT SHOULD REMAIN RATHER HIGH TIL
THEN...ESPECIALLY ACRS THE SRN TERMINALS. DIFFUSE FNT WL PROBABLY
SHARPEN UP A BIT AND BEGIN TO SHFT SEWD AS VORT MAX PASSES...WHICH
MAY ENHANCE CONVECTIVE CHCS AS WELL.

CIGS MAINLY ARND 030 XPCTD THIS AFT...WITH A TENDENCY FOR CIGS TO
LWR SOME IN THE WAKE OF FNT THIS EVEN. HIGH MOISTURE CONTENT IN THE
LWR LVLS COMBINED WITH THE SHALLOWNESS OF FNT MAY ALLOW FOR SOME IFR
CIGS TO DVLP TOWARDS 120600Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JS
PUBLIC...PUMA
Hazardous weather outlook, Jun 11, 2:41 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT THU JUN 11 2009

INZ067>070-121845-
KNOX-DAVIESS-MARTIN-LAWRENCE-
241 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL AS THE PRIMARY THREATS. ALL STORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL
MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND
STREAMS.

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE
WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND
AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-051>057-060>065-071-072-121845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-JACKSON-JENNINGS-
241 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE. THE MAIN THREATS WITH THESE STORMS
WILL BE FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY
CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND
STREAMS.

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE
WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND
AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:51 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin39 min
Jun 11, 4:18 AM EDTAreal Flood WarningINDHendricks, Marion3 hr
Jun 11, 4:53 AM EDTAreal Flood WarningINDCarroll, Clinton, Hamilton, Hancock, Madison, Tipton3 hr
Jun 11, 10:32 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington3 days
Jun 11, 10:32 AM EDTRiver Flood WarningINDMorgan, Owen36 hr
Jun 11, 10:32 AM EDTRiver Flood WarningINDGreene, Owen36 hr
Jun 11, 10:32 AM EDTRiver Flood WarningINDDaviess, Greene, Knox4 days
Jun 11, 10:32 AM EDTRiver Flood WarningINDDaviess, Greene, Knox3 days
Jun 11, 10:32 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
Jun 11, 10:32 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike49 hr
Jun 11, 10:32 AM EDTRiver Flood WarningINDGibson, Knox49 hr
Jun 11, 5:12 PM EDTFlash Flood WarningINDHamilton, Tipton30 min
Jun 11, 5:52 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.